MAUDE Adverse Event Report: TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA COLLECT SET

TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA COLLECT SET
Model Number 10110
Medical Device Problem Codes No Apparent Adverse Event (3189); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 08/23/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation is in process.A follow up report will be provided.
 
Event or Problem Description
The customer reported that during four mononuclear cell collection procedures on four different devices, the device couldn¿t establish interface for a long time and kept alarming for the same reason.Per the customer, they kept lowering the hematocrit by 3% until reaching 21% to be able to start collection.The patient's cbc on the 3rd day results were hematocrit:34.1, hemoglobin: 10.7, wbc 55.410^6 & platelet: 12310^3.Per the customer, the patient did not have hyperviscous blood, but does have elevated immunoglobulin.Per the customer, for two consecutive days a lot of air was found in the line and the operator made sure that the line were secured and tight and there were no loading issues.Per the customer, medical intervention was necessary, however details of the medical intervention are not available at this time.Patient identifier and age are not available at this time.The set is not available for evaluation.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in h.10.Investigation: the run data file (rdf) was analyzed for this event.Review of the rdf associated with this complaint confirm the occurrence of the ¿interface took too long to establish¿ alarm numerous times during the procedures.In mnc procedures, this alarm is most often caused by an incorrect patient hematocrit entered to the machine.It is also possible that this alarm rises from an obstructed collect or plasma line or an incorrectly loaded channel.The operator correctly lowered the patient hematocrit in the procedures analyzed.In some procedures, the alarm persisted until the ¿air was detected in return line¿ alarm was generated.The operator then followed the machine instructions to clear the air from the return line.No clear root cause for the air being introduced to the return line was found.During air removal from the return line the optia will pull saline from the return saline bag to push the air back to the reservoir.The air will then escape to the vent bag and the return line will be cleared of air.Since fluid is pushed to the reservoir to clear the air, the reservoir will begin to accumulate fluid.When the operator was following the instructions for air removal on the second procedure analyzed above, the optia was not able to detect the clamp on the return line was closed and it raised the alarm ¿return line was not clamped during air removal¿.The system checks that the return line is clamped by using the pressure sensor.Possible causes for this alarm are if the return line was not clamped or if the return saline line was not completely closed.The operator pressed the ¿retry¿ button 3 times to detect the that the return line is clamped.After each retry the return pump kept introducing fluid to the reservoir.When the reservoir filled up the alarm ¿reservoir was full during air removal¿ was raised.This alarm only gives the option to unload the set and disconnect the patient.The operator followed the prompts on the screen and was able to disconnect the patient and remove the disposable.The ¿red blood cells were detected in the collect line too soon¿ alarm is meant to alert the operator that the system has calculated the chambers are filling faster than expected because it has detected rbcs in the collect line before the system predicted the chamber was at least 50% full of target cells.Once the system predicts the chamber is 50% full, it will initiate a collection phase.If rbcs enter the chamber, they are very difficult to remove and may continue to cause the system to trigger collections of chambers that are only partially full of target cells.This alarm was seen in the procedures performed on august 22nd and 23rd.Collection of chambers that may not be full of target cells can reduce collection efficiency and result in higher-than-expected hct content of the collected product.Review of the dlog also noted buffy coat accumulation during the run.An accumulation of a buffy coat can occur when a patient has high counts (wbc=30 and plt=200), if the cp is set too high, if the pumps have paused several times, and/or if patient data was entered incorrectly.In this case, the patient presented with higher counts; therefore, it is not unexpected to have a buildup of buffy coat.The recommended action in response to an accumulation of buffy coat is to decrease the collection preference (cp) by 10, with the minimum possible cp being 20.Due to the high patient counts, it may have helped to decrease the cp further during the procedure.On the procedure performed august 22nd, the operator entered semi-automatic mode 236 minutes into the procedure following the ¿interface took too long to establish¿ alarm.Semi-automatic mode disables all pump control using the aim system and only depends on the input patient hematocrit to establish and maintain the interface.Aim images showed some evidence of clumping in the first and fourth procedure analyzed.It is important to maintain adequate anticoagulation for the blood to properly separate and minimize the opportunity for platelet clumping to occur.The inlet:ac ratio necessary to maintain adequate anticoagulation varies for each patient and may not be related to the patient¿s hct or platelet count.In addition, the required inlet:ac ratio may not remain constant through the procedure.Because of this, the likelihood for platelet clumping to occur during a run is difficult to predict.Therefore, every procedure should be observed for clumping in the connector, particularly at the interface before the collect port and the collect port.It may appear in the interface and make the interface look wavy and it may also show up as a clumping of the platelets when going through the collect line.If a clump is observed in these locations, it is best to eliminate it and stop the clotting cascade as quickly as possible by reducing the inlet:ac ratio to 8 until the clump disappears, which may take up to 100 ml of inlet volume processed.If the clump persists, it may become a clot, which is much more difficult and sometimes impossible to eliminate.It may also be appropriate to flush the contents of the chamber to clear the chamber of any aggregates and push them to the cassette reservoir where they will be caught by the reservoir filter.On the procedure performed august 23rd, the operator properly decreased the inlet:ac ratio to 8 to address clumping.Investigation is in process.A follow up report will be provided.
 
Event or Problem Description
The customer reported that during four mononuclear cell collection procedures on four different devices, the device couldn't establish interface for a long time and kept alarming for the same reason.Per the customer, they kept lowering the hematocrit by 3% until reaching 21% to be able to start collection.The patient's cbc on the 3rd day results were hematocrit:34.1, hemoglobin: 10.7, wbc 55.410^6 & platelet: 12310^3.Per the customer, the patient did not have hyperviscous blood, but does have elevated immunoglobulin.Per the customer, for two consecutive days a lot of air was found in the line and the operator made sure that the line were secured and tight and there were no loading issues.Per the customer, medical intervention was necessary, however details of the medical intervention are not available at this time.Patient identifier and age are not available at this time.The set is not available for evaluation.
 
Event or Problem Description
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in h.6 and h.10.Investigation: the run data file (rdf) was analyzed for this event.Review of the rdf associated with this complaint confirm the occurrence of the ¿interface took too long to establish¿ alarm numerous times during the procedures.In mnc procedures, this alarm is most often caused by an incorrect patient hematocrit entered to the machine.It is also possible that this alarm rises from an obstructed collect or plasma line or an incorrectly loaded channel.The operator correctly lowered the patient hematocrit in the procedures analyzed.In some procedures, the alarm persisted until the ¿air was detected in return line¿ alarm was generated.The operator then followed the machine instructions to clear the air from the return line.No clear root cause for the air being introduced to the return line was found.During air removal from the return line the optia will pull saline from the return saline bag to push the air back to the reservoir.The air will then escape to the vent bag and the return line will be cleared of air.Since fluid is pushed to the reservoir to clear the air, the reservoir will begin to accumulate fluid.When the operator was following the instructions for air removal on the second procedure analyzed above, the optia was not able to detect the clamp on the return line was closed and it raised the alarm ¿return line was not clamped during air removal¿.The system checks that the return line is clamped by using the pressure sensor.Possible causes for this alarm are if the return line was not clamped or if the return saline line was not completely closed.The operator pressed the ¿retry¿ button 3 times to detect the that the return line is clamped.After each retry the return pump kept introducing fluid to the reservoir.When the reservoir filled up the alarm ¿reservoir was full during air removal¿ was raised.This alarm only gives the option to unload the set and disconnect the patient.The operator followed the prompts on the screen and was able to disconnect the patient and remove the disposable.The ¿red blood cells were detected in the collect line too soon¿ alarm is meant to alert the operator that the system has calculated the chambers are filling faster than expected because it has detected rbcs in the collect line before the system predicted the chamber was at least 50% full of target cells.Once the system predicts the chamber is 50% full, it will initiate a collection phase.If rbcs enter the chamber, they are very difficult to remove and may continue to cause the system to trigger collections of chambers that are only partially full of target cells.This alarm was seen in the procedures performed on august 22nd and 23rd.Collection of chambers that may not be full of target cells can reduce collection efficiency and result in higher-than-expected hct content of the collected product.Review of the dlog also noted buffy coat accumulation during the run.An accumulation of a buffy coat can occur when a patient has high counts (wbc=30 and plt=200), if the cp is set too high, if the pumps have paused several times, and/or if patient data was entered incorrectly.In this case, the patient presented with higher counts; therefore, it is not unexpected to have a buildup of buffy coat.The recommended action in response to an accumulation of buffy coat is to decrease the collection preference (cp) by 10, with the minimum possible cp being 20.Due to the high patient counts, it may have helped to decrease the cp further during the procedure.On the procedure performed august 22nd, the operator entered semi-automatic mode 236 minutes into the procedure following the ¿interface took too long to establish¿ alarm.Semi-automatic mode disables all pump control using the aim system and only depends on the input patient hematocrit to establish and maintain the interface.Aim images showed some evidence of clumping in the first and fourth procedure analyzed.It is important to maintain adequate anticoagulation for the blood to properly separate and minimize the opportunity for platelet clumping to occur.The inlet:ac ratio necessary to maintain adequate anticoagulation varies for each patient and may not be related to the patient¿s hct or platelet count.In addition, the required inlet:ac ratio may not remain constant through the procedure.Because of this, the likelihood for platelet clumping to occur during a run is difficult to predict.Therefore, every procedure should be observed for clumping in the connector, particularly at the interface before the collect port and the collect port.It may appear in the interface and make the interface look wavy and it may also show up as a clumping of the platelets when going through the collect line.If a clump is observed in these locations, it is best to eliminate it and stop the clotting cascade as quickly as possible by reducing the inlet:ac ratio to 8 until the clump disappears, which may take up to 100 ml of inlet volume processed.If the clump persists, it may become a clot, which is much more difficult and sometimes impossible to eliminate.It may also be appropriate to flush the contents of the chamber to clear the chamber of any aggregates and push them to the cassette reservoir where they will be caught by the reservoir filter.On the procedure performed august 23rd, the operator properly decreased the inlet:ac ratio to 8 to address clumping.A review of the device history record (dhr) for this unit showed no irregularities during manufacturing that were relevant to this issue.Investigation is in process.A follow up report will be provided.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in h.6 and h.10.Investigation: the run data file (rdf) was analyzed for this event.Review of the rdf associated with this complaint confirm the occurrence of the ¿interface took too long to establish¿ alarm numerous times during the procedures.In mnc procedures, this alarm is most often caused by an incorrect patient hematocrit entered to the machine.It is also possible that this alarm rises from an obstructed collect or plasma line or an incorrectly loaded channel.The operator correctly lowered the patient hematocrit in the procedures analyzed.In some procedures, the alarm persisted until the ¿air was detected in return line¿ alarm was generated.The operator then followed the machine instructions to clear the air from the return line.No clear root cause for the air being introduced to the return line was found.During air removal from the return line the optia will pull saline from the return saline bag to push the air back to the reservoir.The air will then escape to the vent bag and the return line will be cleared of air.Since fluid is pushed to the reservoir to clear the air, the reservoir will begin to accumulate fluid.When the operator was following the instructions for air removal on the second procedure analyzed above, the optia was not able to detect the clamp on the return line was closed and it raised the alarm ¿return line was not clamped during air removal¿.The system checks that the return line is clamped by using the pressure sensor.Possible causes for this alarm are if the return line was not clamped or if the return saline line was not completely closed.The operator pressed the ¿retry¿ button 3 times to detect the that the return line is clamped.After each retry the return pump kept introducing fluid to the reservoir.When the reservoir filled up the alarm ¿reservoir was full during air removal¿ was raised.This alarm only gives the option to unload the set and disconnect the patient.The operator followed the prompts on the screen and was able to disconnect the patient and remove the disposable.The ¿red blood cells were detected in the collect line too soon¿ alarm is meant to alert the operator that the system has calculated the chambers are filling faster than expected because it has detected rbcs in the collect line before the system predicted the chamber was at least 50% full of target cells.Once the system predicts the chamber is 50% full, it will initiate a collection phase.If rbcs enter the chamber, they are very difficult to remove and may continue to cause the system to trigger collections of chambers that are only partially full of target cells.This alarm was seen in the procedures performed on august 22nd and 23rd.Collection of chambers that may not be full of target cells can reduce collection efficiency and result in higher-than-expected hct content of the collected product.Review of the dlog also noted buffy coat accumulation during the run.An accumulation of a buffy coat can occur when a patient has high counts (wbc=30 and plt=200), if the cp is set too high, if the pumps have paused several times, and/or if patient data was entered incorrectly.In this case, the patient presented with higher counts; therefore, it is not unexpected to have a buildup of buffy coat.The recommended action in response to an accumulation of buffy coat is to decrease the collection preference (cp) by 10, with the minimum possible cp being 20.Due to the high patient counts, it may have helped to decrease the cp further during the procedure.On the procedure performed august 22nd, the operator entered semi-automatic mode 236 minutes into the procedure following the ¿interface took too long to establish¿ alarm.Semi-automatic mode disables all pump control using the aim system and only depends on the input patient hematocrit to establish and maintain the interface.Aim images showed some evidence of clumping in the first and fourth procedure analyzed.It is important to maintain adequate anticoagulation for the blood to properly separate and minimize the opportunity for platelet clumping to occur.The inlet:ac ratio necessary to maintain adequate anticoagulation varies for each patient and may not be related to the patient¿s hct or platelet count.In addition, the required inlet:ac ratio may not remain constant through the procedure.Because of this, the likelihood for platelet clumping to occur during a run is difficult to predict.Therefore, every procedure should be observed for clumping in the connector, particularly at the interface before the collect port and the collect port.It may appear in the interface and make the interface look wavy and it may also show up as a clumping of the platelets when going through the collect line.If a clump is observed in these locations, it is best to eliminate it and stop the clotting cascade as quickly as possible by reducing the inlet:ac ratio to 8 until the clump disappears, which may take up to 100 ml of inlet volume processed.If the clump persists, it may become a clot, which is much more difficult and sometimes impossible to eliminate.It may also be appropriate to flush the contents of the chamber to clear the chamber of any aggregates and push them to the cassette reservoir where they will be caught by the reservoir filter.On the procedure performed august 23rd, the operator properly decreased the inlet:ac ratio to 8 to address clumping.A review of the device history record (dhr) for this unit showed no irregularities during manufacturing that were relevant to this issue.Root cause: a root cause assessment was performed for this complaint.Based on the available information a definitive root cause for the air could not be determined but it is likely due to one or a combination of the possible causes listed below: * operator failed to tighten the luer on the return line blood warmer connect and hangs the loose connection high allowing air to be drawn into the line.* a disposables defect which may cause low level sensor to report fluid instead of air resulting in air pumping towards the donor.* a disposables defect, clot, or debris that occludes the return filter resulting in a vacuum between the filter and the return pump header.* poor connection to the blood warmer due to excess solvent at the luer causing air to enter the return line.Based on the available information a definitive root cause for the low volume could not be determined but it is likely due to one or a combination of the possible causes listed below: * incorrect hct entered.* air block.* patient's blood physiology interferes with separation of cellular components and chamber triggering.* incorrect setting of collection preference.* platelet clumping which can interfere with proper separation of cells in the connector and/or chamber and can also cause system to repeatedly re-establish the interface.
 
Event or Problem Description
The customer reported that during four mononuclear cell collection procedures on four different devices, the device couldn¿t establish interface for a long time and kept alarming for the same reason.Per the customer, they kept lowering the hematocrit by 3% until reaching 21% to be able to start collection.The patient's cbc on the 3rd day results were hematocrit:34.1, hemoglobin: 10.7, wbc 55.410^6 & platelet: 12310^3.Per the customer, the patient did not have hyperviscous blood, but does have elevated immunoglobulin.Per the customer, for two consecutive days a lot of air was found in the line and the operator made sure that the line were secured and tight and there were no loading issues.Per the customer, medical intervention was necessary, however details of the medical intervention are not available at this time.Patient identifier and age are not available.The set is not available for evaluation.

Brand Name
SPECTRA OPTIA
Common Device Name
SPECTRA OPTIA COLLECT SET
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
Manufacturer (Section G)
TERUMO BCT
10810 w. collins ave
lakewood CO 80215
Manufacturer Contact
scot hilden
10810 w. collins ave
lakewood, CO 80215
MDR Report Key15537444
Report Number1722028-2022-00326
Device Sequence Number20128187
Product Code LKN
UDI-Device Identifier05020583101104
UDI-Public05020583101104
Combination Product (Y/N)N
Initial Reporter CountrySA
PMA/510(K) Number
BK150251
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/04/2022
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/01/2023
Device Model Number10110
Device Catalogue Number10110
Device Lot Number2102223130
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/09/2022
Supplement Date Received by Manufacturer10/31/2022
01/05/2023
05/24/2023
Initial Report FDA Received Date10/04/2022
Supplement Report FDA Received Date11/21/2022
01/09/2023
05/26/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/19/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient SexMale
Patient Weight90 KG